South Carolina, 2016Damaging Winds in South Carolina, July 10, 2016
July 10, 2016 · NWS CAE · 8 events in 4 counties and zones
A cold front settled southward toward the CWA and produced strong to severe thunderstorms across the northern and central Midlands.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front settled southward toward the CWA and produced strong to severe thunderstorms across the northern and central Midlands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 10, 1:53 PM EST, 34 minutes earlier.
Area forecast discussion, Jul 10, 1:53 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
253 PM EDT SUN JUL 10 2016
.SYNOPSIS...
A weak surface boundary will lift north across the Midlands into
this evening, then stall north of the area into early next week.
A warm and moist unstable airmass will support continued afternoon
and evening thunderstorms into next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Mid-afternoon analysis depicts a weak surface boundary lifting
across the central Midlands. Meanwhile, in the mid and upper
levels of the atmosphere, a positively tilted trough over the
Tennessee Valley has resulted in a southwest flow aloft across the
region. Water vapor imagery also shows a weak short wave embedded
in the southwest flow aloft lifting toward the area.
The combination of low-level convergence along the surface
boundary, forcing for ascent associated with the approaching
short wave, and a moderately unstable and moist airmass along and
south of the boundary has resulted in the development of isolated
to scattered showers and thunderstorms. Expect isolated to
scattered showers and thunderstorms to continue well into the
evening as the surface boundary lifts northward through the
northern Midlands. The convection should become outflow dominated
with relatively weak shear as 850mb winds are less than 10 knots.
Then, expect most of the convection to taper off during the
overnight hours.
Cannot rule out the possibility of a few strong/severe storms with
an inverted-V signature on forecast soundings but not expecting a
widespread severe event.
Outside of rain cooled areas, temperatures will remain in the mid
and upper 90s for much of the afternoon. Low temperatures tonight
should be in the lower to mid 70s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The upper ridge will build over the southeastern states on Monday
as the surface boundary shifts back northward over the northern
Midlands. The upper trough remains nearly stationary over the
Tennessee valley although a piece of energy could move over the
region in southwesterly flow aloft helping to initiate convection.
Will focus higher pops across the northern half of the Forecast
Area in the vicinity of the boundary. Temperatures will be a bit
cooler with a few more clouds expected.
The surface boundary shifts further to the north into NC/VA on
Tuesday with upper ridging dominant over the southeastern states.
Will carry slight chance pops on Tuesday with little in the way
of forcing to initiate convection other than moderate instability
and heating. Max temperatures in the mid to upper 90s continue
and will continue to forecast slightly above the MOS guidance
which has continued to hold a cool bias for weeks now.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The extended forecast features continued above normal
temperatures while the upper level flow pattern becomes generally
zonal with mainly diurnal based convection through Friday. Chances
of rain will increase over the weekend as an upper trough moves
into the region as the upper ridge amplifies over the middle of
the country. Max temperatures will again be in the upper 90s to
around 100 to end the work week before cooling slightly over the
weekend.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A weak surface boundary across the CSRA will lift northward later
today into this evening, and will be a focus for scattered showers
and thunderstorms. Confidence in thunderstorms developing is high
enough to maintain a mention of vicinity thunderstorms at the
terminals late this afternoon and this evening, with a tempo group
at the Columbia area terminals for thunderstorms with some flight
restrictions. Additional adjustments may be necessary for other
terminals as radar trends become better established. Otherwise,
outside of any convection, VFR conditions are expected to prevail.
EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms
possible Monday, mainly north of the terminals. Minimal activity
expected Tuesday. Scattered diurnal thunderstorms possible again
Wed/Thu.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Jul 10, 3:50 AM EST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
450 AM EDT SUN JUL 10 2016
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
450 AM EDT SUN JUL 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
HIGH TEMPERATURES IN THE MID TO UPPER 90S COMBINING WITH LOW LEVEL
MOISTURE WILL RESULT IN HEAT INDICES OF 100 TO 104 DEGREES THIS
AFTERNOON.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE REGION DURING THE AFTERNOON AND EVENING HOURS.
STRONG GUSTY WINDS...SOME SEVERE...WILL BE THE BIGGEST THREAT WITH
THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 10, 10:56 AM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1156 AM EDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM TSTM WND DMG 1 S COLUMBIA 33.99N 81.03W
07/07/2016 RICHLAND SC EMERGENCY MNGR
TREE DOWN ON HOUSE 815 WHALEY STREET.
&&
DALocal storm report, Jul 10, 11:01 AM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1201 PM EDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM TSTM WND DMG 1 NNW COLUMBIA 34.01N 81.05W
07/07/2016 RICHLAND SC EMERGENCY MNGR
COLLAPSED STRUCTURE. TREE DOWN INSIDE HOUSE
2200 LINCOLN ST.
&&
DASpecial weather statement, Jul 10, 12:54 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
154 PM EDT SUN JUL 10 2016
SCZ027-101815-
LEXINGTON-
154 PM EDT SUN JUL 10 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEXINGTON
COUNTY...
AT 153 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHWEST OF
GASTON...OR 14 MILES SOUTH OF RED BANK...MOVING EAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GASTON...SWANSEA AND PELION.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3366 8121 3368 8125 3374 8127 3388 8107
3379 8105 3377 8106 3375 8106 3374 8103
3372 8103 3366 8118
TIME...MOT...LOC 1753Z 257DEG 11KT 3372 8120
JAQSpecial weather statement, Jul 10, 1:28 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
228 PM EDT SUN JUL 10 2016
SCZ028-031-037-038-101900-
CLARENDON-RICHLAND-CALHOUN-SUMTER-
228 PM EDT SUN JUL 10 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CALHOUN...
SOUTHEASTERN RICHLAND...WEST CENTRAL CLARENDON AND SOUTHWESTERN
SUMTER COUNTIES...
AT 227 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHEAST OF ST.
MATTHEWS...OR 18 MILES NORTHEAST OF BROOKDALE...MOVING EAST AT 25
MPH.
WIND GUSTS OF 45 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SUMTER...ST. MATTHEWS...SUMMERTON...EASTOVER...MILLWOOD...PINEWOOD...
PAXVILLE...CANE SAVANNAH...PRIVATEER...WEDGEWOOD...CHERRYVALE...
LAKEWOOD AND STATEBURG.
LAT...LON 3365 8077 3382 8082 3401 8039 3361 8030
TIME...MOT...LOC 1827Z 256DEG 23KT 3376 8071
BC
Thunderstorm Wind, Sumter
- When
- July 10, 2:27 PM EST
- Where
- Sumter County, 1.78 mi ESE of (Ssc)shaw Afb Sumter
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.963, -80.450
Highway Patrol reported trees down at the intersection of N. Lake Cherryvale Drive and Luton Street near Shaw AFB.
Thunderstorm Wind, Sumter
- When
- July 10, 2:28 PM EST
- Where
- Sumter County, 3.43 mi NNE of Pinewood
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.776, -80.447
Highway Patrol reported trees down at the intersection of Panola Road and Cody road near Pinewood.
Thunderstorm Wind, Sumter
- When
- July 10, 2:50 PM EST
- Where
- Sumter County, 0.83 mi SSW of Pocalla Spgs
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.858, -80.353
Highway Patrol reported multiple trees down in the vicinity of Lakewood High School.
Thunderstorm Wind, Fairfield
- When
- July 10, 3:27 PM EST
- Where
- Fairfield County, 3.5 mi NE of Richtex
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.220, -81.142
Reported a tree down on Highway 269 near the Richland County line.
Thunderstorm Wind, Lexington
- When
- July 10, 3:31 PM EST
- Where
- Lexington County, 0.69 mi SSW of Irmo
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.070, -81.183
Dispatch reported a tree on a home on Mapleview Drive in Irmo. No injuries reported.
Thunderstorm Wind, Richland
- When
- July 10, 3:32 PM EST
- Where
- Richland County, 2.63 mi NNE of Ballentine
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.157, -81.217
Public reported a tree down across St. Johns Road near Shady Grove Road. Relayed via social media.
Thunderstorm Wind, Richland
- When
- July 10, 3:32 PM EST
- Where
- Richland County, 1.38 mi N of Ballentine
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.140, -81.233
Highway Patrol reported trees down along Bickley road near the intersection of Broad River Road.
Thunderstorm Wind, Richland
- When
- July 10, 3:40 PM EST
- Where
- Richland County, 3.23 mi ESE of Ballentine
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.100, -81.179
Highway Patrol reported trees down near the intersection of I-20 and Broad River Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, July 10 to 11, 20162 injured · $22 million · 3.25 in hail · 47 events
- Damaging Wind and Lightning Strike in Louisiana, July 10, 20161 death · 1 injured · $3,000 · 50 kt wind · 2 events
- Heat in Texas, July 10, 20161 death · 1 event
- Tornado and Hail in Montana, July 10, 2016$1.0 million · EF0 · 15 events
- Damaging Wind in Illinois, July 10, 2016$60,000 · 52 kt wind · 1 event
- Damaging Winds in Idaho, July 10, 201663 kt wind · 21 events
- Damaging Winds in Mississippi, July 10, 2016$15,000 · 52 kt wind · 3 events
- Rip Current in New Jersey, July 10, 20161 injured · 1 event
- Damaging Winds in South Dakota, July 10, 201665 kt wind · 8 events
- Hail and Damaging Winds in North Dakota, July 10 to 11, 20161.25 in hail · 8 events
- Damaging Winds in Minnesota, July 10, 201656 kt wind · 5 events
- Tornado and Hail in Montana, July 10, 2016EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 651330, 651323, 651329, 651326, 651325, 651314, 651328, 651327.